How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5802
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
54658078
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

What medications do not cause weight gain in treating depression

Resolved Question:

What medications do not cause weight gain in treating depression in bipolar? (mood stabilizers & antipsychotic meds)
Submitted: 6 years ago.
Category: Mental Health
Expert:  TherapistMarryAnn replied 6 years ago.

Hi, I'd like to help you with your question.

 

There are a few medications that do not cause weight gain. There are studies that show these medications do not cause weight gain in the short term and have a very low possibility of causing weight gain in the long term. These medications are:

nefazodone, venlafaxine and duloxetine. Also, you could try bupropion. This medication has been shown to cause weight loss in some people.

 

You can talk to your doctor about what choice is best for you. The doctor needs to balance your desire to avoid the side effect of gaining weight with how effective the medication is going to be in helping you control your symptoms. Trying different medications is very typical for anyone coping with a mental health diagnosis, as most people have different body chemistry so one medication cannot help everyone the same. And some are more sensitive to certain medications than others so effectiveness varies.

 

Keep in mind too that just because a medication may say it causes weight gain does not mean it will. Since you have tried most of the anti depressants available, then this may not be true for you. I am sure your doctor might have mentioned trying exercise and dieting to help offset the effects of the medication. It sometimes is effective in keeping some of your weight in control, but it also may help elevate your mood to make the medicine more effective. You can find a balance that works for you.

 

I hope this helps you,

Kate

TherapistMarryAnn and other Mental Health Specialists are ready to help you
Expert:  TherapistMarryAnn replied 6 years ago.

I haven't heard from you. Do you have more questions or want clarification?

 

Kate

Related Mental Health Questions